By Topic

Automatic Control, IEEE Transactions on

Issue 11 • Date November 1984

Filter Results

Displaying Results 1 - 24 of 24
  • [Front cover and table of contents]

    Publication Year: 1984 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (180 KB)  
    Freely Available from IEEE
  • In memorium: Richard E. Bellman (1920-1984)

    Publication Year: 1984 , Page(s): 961
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | PDF file iconPDF (148 KB)  
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1984 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (135 KB)  
    Freely Available from IEEE
  • On the localized estimators and generalized Akaike's criteria

    Publication Year: 1984 , Page(s): 970 - 983
    Cited by:  Papers (13)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (1192 KB)  

    The problem of nonstationary system modeling is considered and the local modeling approach is proposed for its solution. Initially, the concept of localized maximum likelihood estimators is introduced and applied to approximation of time-varying stochastic systems. Two types of such estimators, the first based on the concept of weighting and the second based on the concept of data windowing, are proposed and discussed in some detail in the case of autoregressive systems, Next, the problem of the proper choice of the model structure is considered. It is shown that the criterion for model order selection proposed by Akaike for the case of maximum likelihood estimation (information criterion) can be extended to the case of localized estimators. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decentralized control of dynamically interconnected systems

    Publication Year: 1984 , Page(s): 1052 - 1054
    Cited by:  Papers (10)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (264 KB)  

    Interconnected systems, where the subsystems are interconnected by some dynamic interaction system, are considered. It is shown that this type of system can be stabilized by decentralized dynamic output feedback, if the subsystems are stabilizable by (centralized) dynamic output feedback and the interaction system is stable. The relation to previous results is discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coefficient assignability for linear systems with delays

    Publication Year: 1984 , Page(s): 1048 - 1052
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (392 KB)  

    Using canonical forms for the linear delay systems with commensurate delays, an approach to coefficient assignment of the characteristic polynomial under feedback control of polynomial delay type is given. The results are achieved under quite weak requirements of controllability. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic behavior of stochastic approximation and large deviations

    Publication Year: 1984 , Page(s): 984 - 990
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (712 KB)  

    The theory of large deviations is applied to the study of the asymptotic properties of the stochastic approximation algorithms View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the type of linear multivariable systems

    Publication Year: 1984 , Page(s): 1029 - 1031
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (296 KB)  

    Based on the prime factorization of transfer function matrices, alternative proofs of some basic properties of the type of linear multivariable systems [1] are given. Also, this leads to strengthening some results given in [1]. A connection is made between the system type and the Smith-McMillan form of the transfer function. An error in an example used in [1] is pointed out. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Extreme points of Riccati inequalities

    Publication Year: 1984 , Page(s): 1034
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (152 KB)  

    Relations between solutions of the algebraic Riccati equation and the associated quadratic matrix inequalities are discussed and explained. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improvements in the application of stochastic estimation algorithms--Parameter jump detection

    Publication Year: 1984 , Page(s): 962 - 969
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (736 KB)  

    The paper discusses the problem of recursive algorithms for estimating parameters which are subject to random jumps. A new method is presented which consists of detecting these parameter jumps and, should a detection occur, reinitializing the estimation gain sequence. New variables required by this method are calculated by means of diffusion approximations. Some simulation results illustrate the improved adaptation capabilities offered by the method. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of systems possessing symmetries

    Publication Year: 1984 , Page(s): 1037 - 1040
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (496 KB)  

    It is shown that a symmetry in an optimization problem induces a decomposition of the optimal feedback control law into factors. One factor can be calculated algebraically and depends only on the symmetry; the other factor corresponds to a lower dimensional optimization problem. This gives a priori information about the structure of the optimal feedback control law and indicates a possibly more efficient method for optimizing such systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Serving process with least thinking time maximizes resource utilization

    Publication Year: 1984 , Page(s): 1005 - 1008
    Cited by:  Papers (2)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (376 KB)  

    A fixed number of processes (users) share a common resource. Each process is described by a Markov chain with a "thinking" state and a "request" for service state. A policy is a preemptive scheme that assigns the resource to one of the simultaneously requesting processes. The policy that maximizes resource utilization assigns the resource to the process with least thinking time. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Time scale decomposition of linear implicit singularly perturbed systems

    Publication Year: 1984 , Page(s): 1054 - 1056
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (256 KB)  

    An implicit singularly perturbed system \dot{x} = A(\epsilon)x , where A(0) is singular, is considered. This note presents an algorithm for decomposing the system into a set of isolated subsystems at different time scales. The decomposed form of the system is used to construct a uniform asymptotic approximation to \exp (A(\epsilon)t) . View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the selection of the reduced order via balanced state representations

    Publication Year: 1984 , Page(s): 1019 - 1021
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (312 KB)  

    It is shown that a conjecture concerning actual and internal dominance advanced in a previous publication is not in general true. Thus, use of the second-order modes only to select the order of a given SISO high-order system's H reduced approximant may lead to unsatisfactory results. It is then proposed to use instead certain formulas giving the impulse response energy and the steady-state step response of H . View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability, pole placement, and stabilizability for homogenous polynomial systems

    Publication Year: 1984 , Page(s): 1042 - 1045
    Cited by:  Papers (3)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (424 KB)  

    In linear system theory the concepts of controllability, pole assignment, and stabilizability are very familiar. These topics are now addressed for the class of homogeneous polynomial systems. First, general results on necessary conditions for the state controllability are derived using results from linear algebra and algebraic geometry. Then pole placement and stabilizability results are developed for the two-dimensional case. Finally, practical examples illustrate the results. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two-stage PFM control

    Publication Year: 1984 , Page(s): 1025 - 1029
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (384 KB)  

    Pulse frequency modulated (PFM) control, thus far primarily used in step motors and attitude control systems of space vehicles, is gaining more and more significance as a natural, failsafe link between the "intelligent" and the "dynamic" part of general process computer control systems. However, no analytical design methods of practical relevance have been available so far. This paper describes a method for the analytical design of PFM control systems. This method is based on a new mathematical model of the PFM controller introduced by Frank in 1979 [6]. A "two-stage" configuration for the implementation of the PFM controller is proposed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic control of session input rates in communication networks

    Publication Year: 1984 , Page(s): 1009 - 1016
    Cited by:  Papers (18)  |  Patents (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (784 KB)  

    We consider a distributed iterative algorithm for dynamically adjusting the input rate of each session of a voice or data network using virtual circuits so as to exercise flow control. Each session origin periodically receives information regarding the level of congestion along the session path and iteratively corrects its input rate. In this paper we place emphasis on voice networks, but the ideas involved are also relevant for dynamic flow control in data networks. The algorithm provides for the addition of new and termination of old sessions and maintains at all times feasibility of link flows with respect to capacity constraints. Fairness with respect to all sessions is built into the algorithm and a mechanism is provided to control link utilization and average delay per packet at any desired level. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the use of ε-most-active constraints in an exact penalty function method for nonlinear optimization

    Publication Year: 1984 , Page(s): 1040 - 1042
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (320 KB)  

    This note presents an algorithm for nonlinear programming problems, which utilizes the ε-most-active constraint strategy in an exact penalty function method with trust region. The algorithm is particularly suitable for problems containing a large number of constraints. The global convergence of the proposed algorithm is proved. The results of limited computational experiments for discretized semi-infinite programming problems are also reported to demonstrate the effectiveness of the present approach. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analytic feedback control and the algebraic Riccati equation

    Publication Year: 1984 , Page(s): 1031 - 1033
    Cited by:  Papers (20)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (360 KB)  

    The central result of this correspondence is Lemma 1.1, which states that the stabilizing solution P*to the algebraic Riccati equation in ( A, B, C ) depends analytically on ( A, B, C ). In the remainder of the correspondence, various control- and system-theoretic ramifications of the analyticity lemma are considered. An important consequence of Lemma 1.1 is that any smooth-state feedback control law for a finite-dimensional plant may be implemented using dynamic input-output compensators whose transfer functions depend smoothly on the plant transfer function. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On singular stochastic control problems for diffusion with jumps

    Publication Year: 1984 , Page(s): 991 - 1004
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (1120 KB)  

    We consider some cases of control problems for diffusion processes with jumps when the payoff functional does not depend explicitly on the control. We prove the continuity of the optimal cost with a quasi-variational inequality interpreting the problems as the limit of an impulse control problem when the cost of impulse tends to zero. Moreover, we show the existence of an optimal control for some particular situations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Elimination of real positivity condition and error filtering in parallel MRAS

    Publication Year: 1984 , Page(s): 1017 - 1019
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (232 KB)  

    For a particular degree of persistent excitation, the commonly accepted strict positive realness (SPR) condition and associated error filtering in the design of model reference adaptive system (MRAS) are removed. It is shown that the parameter estimation vector remains bounded and the output error converges asymptotically to zero for a stable reference model. The proof proceeds with simple algebra, and does not rely on the commonly used hyperstability theorem and positivity concept. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A computational algorithm for pole assignment of linear single-input systems

    Publication Year: 1984 , Page(s): 1045 - 1048
    Cited by:  Papers (10)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (416 KB)  

    An efficient computational solution of the pole assignment problem of linear single-input systems is presented. It is based on orthogonal reduction of the closed-loop system matrix to upper (quasi-) triangular form whose 1 × 1 or 2 × 2 diagonal blocks correspond to the desired poles. The algorithm proposed is numerically stable and performs equally well with real and complex, distinct, and multiple desired poles. The number of the computational operations is less than 6n^{3} , the necessary array storage being 2n^{2} + 6n working precision words, where n is the order of the system. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The optimal projection equations for fixed-order dynamic compensation

    Publication Year: 1984 , Page(s): 1034 - 1037
    Cited by:  Papers (119)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (488 KB)  

    First-order necessary conditions for quadratically optimal, steady-state,fixed-order dynamic compensation of a linear, time-invariant plant in the presence of disturbance and observation noise are derived in a new and highly simplified form. In contrast to the pair of matrix Riccati equations for the full-order LQG case, the optimal steady-state fixed-order dynamic compensator is characterized by four matrix equations (two modified Riccati equations and two modified Lyapunov equations) coupled by a projection whose rank is precisely equal to the order of the compensator and which determines the optimal compensator gains. The coupling represents a graphic portrayal of the demise of the classical separation principle for the reduced-order controller case. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New techniques for the design of observers

    Publication Year: 1984 , Page(s): 1021 - 1025
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (456 KB)  

    In this note we prove that if in observer equation VA - FV = GC we choose matrix F in companion form, it is possible to give a very simple, explicit solution to unknown matrix V . It is furthermore shown that for almost all the matrices G , such that the pair ( F, G ) is reachable, matrix (c\over{v}) is of full rank. All this allows us to establish efficient algorthims for designing reduced observers both for the estimate of state and for that of a given linear functional, even if the spectra of F and A are not disjointed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame